Alert archive / Hawaii / Wind Advisories in 2022

Wind Advisory 8, NWS Honolulu, HI

June 30, 2022Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jun 30, 2022, 5:20 AM HST for Kalawao County, Hawaii. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jun 30, 2022, 5:20 AM HST (15:20 UTC)
Expired
Jun 30, 2022, 6:00 PM HST
In force
13 hr
Issued by
NWS Honolulu, HI

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 24 km from the middle of the area, began a volume at 15:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 3.3 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2022-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2022-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

430 
WWHW70 PHFO 301520
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
520 AM HST Thu Jun 30 2022

...WIND ADVISORY THROUGH THIS AFTERNOON FOR HALEAKALA SUMMIT...

HIZ022-010400-
/O.NEW.PHFO.WI.Y.0008.220630T1520Z-220701T0400Z/
Haleakala Summit-
520 AM HST Thu Jun 30 2022

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...East winds 40 to 50 mph with localized gusts over 55 
  mph.

* WHERE...Haleakala Summit.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can make driving and walking
  difficult. The winds can forcefully open doors and damage hinges
  or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to the summits until conditions
improve. If you must travel to the summits, use extra caution
walking and driving. Be careful opening or closing doors.

&&

$$

Houston

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jun 30, 5:20 AM HST, 0 minutes earlier.

Area forecast discussion, Jun 30, 5:20 AM HST, 0 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Honolulu HI
520 AM HST Thu Jun 30 2022

.UPDATE...
We have just issued a Wind Advisory for Haleakala Summit. The
wind speeds are expected to be at or above the threshold through
this afternoon, but this advisory may need to be extended into
this evening if winds remain stronger than forecast.

&&

.SYNOPSIS...
Surface high pressure centered far north-northeast of the state
will maintain a breezy trade wind weather pattern across the
island chain through Friday. An upper-level trough passing from
east to west across the area this weekend may produce a slight
uptick in trade showers, especially for windward and mauka areas.
A drier trade wind weather pattern is expected early next week.

&&

.PREV DISCUSSION.../ISSUED 347 AM HST Thu Jun 30 2022/
A 1032 mb surface high pressure system is centered near 38N 147W,
or about 1325 miles north-northeast of Honolulu. The tight
pressure gradient south of this feature is maintaining breezy
trade winds across the island chain early this morning. Aloft, a
mid-level ridge above the islands is producing relatively stable
atmospheric conditions across the state. Loops of satellite
imagery and radar reflectivity data show scattered to locally
broken low clouds with embedded scattered showers are moving into
the windward sides of most of the islands. Scattered low clouds
and a few light showers also appear to be moving over some leeward
areas of Oahu and Kauai. In addition, patches of thin cirrus
clouds are over parts of the state this morning.

The forecast guidance indicates there will be little significant
change in our current stable trade wind weather pattern through
Friday. Pockets of moisture embedded in the low-level trade wind
flow will continue to generate low clouds and brief trade showers
over windward and mauka areas. Leeward sections of the smaller
islands will remain generally dry, but a shower or two may spill
over due to the strong trade winds. Expect clouds and a chance of
showers over portions of the upslope sections of the Big Island
each afternoon and evening. Some thin high clouds will continue
to occasionally move over the state in the southwesterly flow
aloft.

Note that the sustained winds are just below the Wind Advisory
criteria on Mount Haleakala this morning. We will monitor these
observations in case the winds unexpectedly strengthen later
today. Elsewhere, the forecast guidance indicates the winds may
strengthen on the Big Island Summits starting this afternoon or
evening. If so, we may need to issue a Wind Advisory later today
or tonight.

As we head into the long Independence Day Holiday Weekend, an
upper-level trough is forecast to be near the Big Island on
Saturday. It will then pass from east to west across the
remainder of the state from Saturday night through Sunday night.
The arrival of this feature will likely cause the atmosphere to
become slightly less stable. This may allow some enhancement of
the low clouds and showers embedded within the low-level trade
wind flow this weekend, especially near the Big Island. There may
also be some increase in the coverage and intensity of showers
over the Kona slopes of the Big Island each afternoon and
evening.

The upper-level trough is forecast to eventually weaken and move
west of the state early next week. Therefore, expect a more stable
and a drier trade wind weather pattern to develop from
Independence Day through Wednesday.

AVIATION...
Trade winds will be moderate to breezy as robust high pressure
remains far north of the area. Showers and any accompanying MVFR
conditions in lower ceilings and visibilities will mainly affect
windward and mauka sections across the state, with afternoon
and evening cloud buildups over leeward Big Island as well. VFR,
however, will predominate in most areas most of the time.

AIRMET Tango remains in effect for moderate low-level turbulence
downwind of the higher terrain of all islands.

&&

.AVIATION...
Trade winds will be moderate to breezy as robust high pressure
remains far north of the area. Showers and any accompanying MVFR
conditions in lower ceilings and visibilities will mainly affect
windward and mauka sections across the state, with afternoon and
evening cloud buildups over leeward Big Island as well. VFR,
however, will predominate in most areas most of the time.

AIRMET Tango remains in effect for moderate low-level turbulence
downwind of the higher terrain of all islands.

&&

.MARINE...
Surface high pressure northeast of the state will produce a tight
enough pressure gradient back down toward the state to maintain
moderate to fresh trades the next several days. Winds will be
locally strong, particularly through island bays and channels as
well as south of Big Island. A Small Craft Advisory (SCA) remains
in effect for winds through tonight with an extension likely into
the weekend. Seas will generally remain under SCA heights this
week but conditions may become rough and approach advisory level
thresholds through the Alenuihaha Channel and in those waters
south of Big Island the next couple of days.

Surf along all shores will remain small going into early July.
The lone exception will be along east facing shores where more
rough sea state conditions will exist due to elevated east wind
waves in response to stronger local and upstream trades. The
recent small, longer period south swell is trending down, as is
the small southeast pulse, to just very small background energy.
Surf along north facing shores will remain near flat through the
weekend.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM HST this evening for Haleakala Summit.

Small Craft Advisory until 6 AM HST Friday for all Hawaiian
waters, except the Big Island Windward Waters and the Maui County
Leeward Waters.

&&

UPDATE...Houston
DISCUSSION...Houston
AVIATION...Kinel
MARINE...Blood

Nearby

Wind Advisories in Hawaii, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.